Alert archive / Kansas / Tornado Warnings in 1996
Tornado Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Sep 25, 1996, 8:52 PM CDT for Harper County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 25, 1996, 8:52 PM CDT (01:52 UTC)
- Expired
- Sep 25, 1996, 9:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harper County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 260155 TORICT KSC077-260245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 852 PM CDT WED SEP 25 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...SOUTHERN HARPER COUNTY AT 850 PM CDT...RADAR INDICATED A DEVELOPING TORNADO 5 MILES SOUTHWEST OF ANTHONY JUST NORTHWEST OF SPRING OR 18 MILES SOUTHEAST OF MEDICINE LODGE. PEOPLE IN THE TOWN OF SPRING AND WALDRON SHOULD MOVE TO A TORNADO SHELTER AT ONCE. MOVEMENT WAS SOUTHEAST AT 20 MILES AN HOUR. THIS IS A VERY DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TOBRNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. NOONAN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Sep 25, 3:41 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Sep 25, 3:41 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT WED SEP 25 1996 BAD HANDLING OF SURFACE LOW BY ETA OVERNIGHT BUT NGM SEEMS TO BE WORSE SO PREFER ETA BUT WILL MODIFY. 18Z ANALYSIS SHOWS SURFACE LOW OVER OKLAHOMA PANHANDLE WITH A BOUNDARY EXTENDING NORTHEAST INTO SOUTHEAST NEBRASKA. THE LOW IS EXPECTED TO CONTINUE SOUTHEAST DRAGGING THE SURFACE BOUNDARY SOUTH OF STATE OVERNIGHT. PCGRIDDS SHOWS UPPER LEVEL VORT MAX TO MOVE THROUGH OVERNIGHT AS WELL AS STRONG UPPER LEVEL DIVERGENCE/LOW LEVEL CONVERGENCE CUPLET. LOW LEVEL MOISTURE ALSO CONTINUES TO FLOW NORTHWARD AHEAD OF THE SYSTEM. THEREFORE PRECIP VERY GOOD BET FOR OVERNIGHT ACROSS THE STATE. TEMPS WON/T DROP MUCH AT ALL WITH LOW CLOUDS AND HIGH MOISTURE. EXPECT A BREAK IN THE PRECIP TOMORROW DURING THE DAY BEFORE NEXT SYSTEM COMES THROUGH THURSDAY NIGHT. RSL 057/063 95 SLN 059/065 95 ICT 061/065 95 HUT 060/065 85 CNU 063/067 85 RUNYAN
In the hours before
Special weather statement, Sep 25, 6:36 PM CDT, 2 hours 16 minutes before
KSZ032-033-047-048-050-067-260030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 637 PM CDT WED SEP 25 1996 ...TORNADO WATCH #1058 CANCELLED FOR ALL OF CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL KANSAS... TORNADO WATCH #1058 HAS BEEN CANCELLED FOR CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL KANSAS. THE COUNTIES WHICH ARE NO LONGER UNDER THE WATCH ARE: BARTON...ELLSWORTH...LINCOLN... RENO...RICE...AND RUSSELL COUNTIES. RENO
Nearby
Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.